Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 3, NWS Midland/Odessa, TX

May 21, 2017Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at May 21, 2017, 8:01 PM CDT for Brewster County, Texas. It took effect at May 21, 2017, 11:20 PM CDT. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 8:01 PM CDT (01:01 UTC)
In effect from
May 21, 2017, 11:20 PM CDT
Expired
May 22, 2017, 2:52 PM CDT
In force
16 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Johnson Ranch (TELT2).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

060 
WGUS44 KMAF 220101
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
801 PM CDT Sun May 21 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Johnson Ranch affecting Brewster County
  
.Runoff from heavy rainfall last night and this morning has resulted
in flooding on the Rio Grande at Johnson Ranch.  The latest stage 
was 14.2 feet at 715 pm CDT, and the river is expected to crest
around 15.5 feet late tonight.  The river level is then expected
to lower and drop below action stage Monday morning.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued early Monday morning.

&&

TXC043-221701-
/O.NEW.KMAF.FL.W.0003.170522T0420Z-170522T1952Z/
/TELT2.1.ER.170522T0420Z.170522T0600Z.170522T0752Z.NO/
801 PM CDT Sun May 21 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Johnson Ranch.
* from this evening to Monday afternoon, or until the warning is 
  cancelled.
* At 715 PM Sunday the stage was 14.2 feet (4.3 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage of 15.5 feet (4.7 meters) 
  after midnight Monday.  The river will fall below flood stage
  early Monday morning.
* Impact...At 15.0 feet (4.6 meters), flood stage is reached.  
  Moderate lowland flooding begins.  Roads that lead to Cottonwood 
  Campground and River Road may flood.  Stages are practically 
  synonymous with the gauge at Cottonwood Campground at Castolon 
  (CSTT2), and therefore represent the reach from Santa Elena Canyon 
  through Cottonwood Campground, where damage may occur.  Cattle also
  graze in the lowlands, and may be threatened.

This crest compares to a previous crest of 15.1 feet (4.6 meters) on 
Jul 22 2013.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Mon
                                                1AM   7AM   1PM   7PM
  Johnson Ranch  12.0 15.0   14.2   Sun  7 PM  15.5  12.7   9.1   7.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Mon
                                                1AM   7AM   1PM   7PM
  Johnson Ranch   3.7  4.6    4.3   Sun  7 PM   4.7   3.9   2.8   2.4

&&

LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338


$$
2 follow-up statements
708 
WGUS84 KMAF 220705
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
205 AM CDT Mon May 22 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...
  Rio Grande at Castolon affecting Brewster County

...The Flood Warning continues for the following rivers in Texas...
  Rio Grande at Johnson Ranch affecting Brewster County
  
.Recent rains have caused rises in the Rio Grande the past 24 hours.
However river levels have receded at Castolon where the flood warning 
has been cancelled, and the river levels are beginning to recede at 
Johnston Ranch in Brewster County where minor flooding is expected 
through early this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later this morning.

&&

TXC043-220735-
/O.CAN.KMAF.FL.W.0002.000000T0000Z-170523T1312Z/
/CSTT2.2.ER.170521T1536Z.170521T2100Z.170522T0031Z.NO/
205 AM CDT Mon May 22 2017

The Flood Warning is cancelled for
  the Rio Grande at Castolon.
* At  1AM Monday the stage was 6.2 feet (1.9 meters).
* Fell below flood stage at 19:31 PM Sunday.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue to fall to 3.5 feet (1.1 meters)
  by tomorrow morning.


&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Tue
                                                7AM   1PM   7PM   1AM
  Castolon       13.0 15.0    6.2   Mon  1 AM   4.8   4.3   4.0   3.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Tue
                                                7AM   1PM   7PM   1AM
  Castolon        4.0  4.6    1.9   Mon  1 AM   1.5   1.3   1.2   1.2

&&

LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349


$$

TXC043-221823-
/O.EXT.KMAF.FL.W.0003.000000T0000Z-170522T1823Z/
/TELT2.1.ER.170522T0247Z.170522T0515Z.170522T0623Z.NO/
205 AM CDT Mon May 22 2017

The Flood Warning continues for
  the Rio Grande at Johnson Ranch.
* until this afternoon, or until the warning is cancelled.
* At  1AM Monday the stage was 15.1 feet (4.6 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue to fall to below flood stage by 
  after midnight this morning.
* Impact...At 15.0 feet (4.6 meters), flood stage is reached.  
  Moderate lowland flooding begins.  Roads that lead to Cottonwood 
  Campground and River Road may flood.  Stages are practically 
  synonymous with the gage at Cottonwood Campground at Castolon 
  (CSTT2), and therefore represent the reach from Santa Elena Canyon 
  through Cottonwood Campground, where damage may occur.  Cattle also
  graze in the lowlands, and may be threatened.

This crest compares to a previous crest of 15.1 feet (4.6 meters) on 
Jul 22 2013.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Tue
                                                7AM   1PM   7PM   1AM
  Johnson Ranch  12.0 15.0   15.1   Mon  1 AM  12.1   8.4   6.3   5.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Tue
                                                7AM   1PM   7PM   1AM
  Johnson Ranch   3.7  4.6    4.6   Mon  1 AM   3.7   2.6   1.9   1.6

&&

LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338


$$
896 
WGUS84 KMAF 221850
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
150 PM CDT Mon May 22 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
...The Flood Warning has expired for the following rivers in Texas...

  Rio Grande  Johnson Ranch affecting Brewster County
  
.Thunderstorms producing very heavy rainfall Sunday resulted in 
rapid river rises on the Rio Grande and tributaries in the Big Bend 
area. Rain gauges and radar indicate that 3-4 inches of rain fell in 
some areas.  As a result, the Rio Grande is near flood stage in some 
places, but expected to remain below flood stage.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last staement issued for this event.

&&

TXC043-221920-
/O.EXP.KMAF.FL.W.0003.000000T0000Z-170522T1823Z/
/TELT2.1.ER.170522T0247Z.170522T0515Z.000000T0000Z.NO/
150 PM CDT Mon May 22 2017

The Flood Warning has expired for
  the Rio Grande at Johnson Ranch.
* At  1PM Monday the stage was 6.5 feet (2.0 meters).
* Flood stage is 15.0 feet (4.6 meters).

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Thu   Fri
                                                7AM   7AM   7AM   7AM
  Johnson Ranch  12.0 15.0    6.5   Mon  1 PM   5.1   3.9   3.4   3.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Thu   Fri
                                                7AM   7AM   7AM   7AM
  Johnson Ranch   3.7  4.6    2.0   Mon  1 PM   1.6   1.2   1.0   1.0

&&

LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338


$$

TXC043-221920-
/O.CAN.KMAF.FL.W.0004.000000T0000Z-170524T0912Z/
/BOQT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
150 PM CDT Mon May 22 2017

The Flood Warning is cancelled for
  the Rio Grande at Boquillas-Rio Grande Village.
* At  1PM Monday the stage was 12.8 feet (3.9 meters).
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river crested below flood stage at 12.8 feet (feet 
  meters).  The river will fall to 3.8 feet (1.2 meters) by .
* Impact...At 13.0 feet (4.0 meters), the river reaches minor flood 
  stage.  Water reaches the water pumps maintained by the park 
  service that are used to water the campgrounds and to provide water
  to the employee living quarters.  It may be necessary for park 
  personnel to remove the pumps.

This crest compares to a previous crest of 16.4 feet (5.0 meters) on 
Aug 26 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Thu   Fri
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio  12.0 13.0   12.8   Mon  1 PM   3.8   2.9   2.9   2.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Thu   Fri
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio   3.7  4.0    3.9   Mon  1 PM   1.2   0.9   0.9   0.9

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$

44

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at May 21, 6:01 PM CDT, 2 hours earlier.

Area forecast discussion, May 21, 6:01 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
601 PM CDT Sun May 21 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...
Thunderstorms will develop into wester portions of the forecast
area, but probability is too low to include any mention at KCNM
and KPEQ.  Expect MVFR ceilings to form and spread northwestward
over the area later tonight, followed by IFR ceilings, if not
lower, late tonight.  Have kept fog mention to a minimum
considering the extent of the expected MVFR/IFR cloud deck.
Think ceilings will improve from west to east from 22/14Z after.

&&

.PREV DISCUSSION... /issued 140 PM CDT Sun May 21 2017/

Shrtwv trof moving across nrn MX along with steep LR/s and ample
low level moisture have combined to result in pockets of heavy
rain across the Big Bend/Lower Trans Pecos (2.14" at Chisos
Basin). These storms are tracking e and area of heaviest rain
confined to the Lower Trans Pecos. Additional development is
possible further w into the Big Bend area, but strongest storms
will likely be farther e. Local heavy rain/a few severe storms
will be possible remainder of the afternoon across parts of the
Trans Pecos. Farther n into the PB a smaller, but at times severe,
cluster of storm is moving n. Most recent radar indicate some
weakening. These storms have good chance to moves into
Andrews/Martin Counties?We have made an adjustment to PoPs and wx
for this PM to account for local heavy rain/severe tstms. By late
afternoon Mon/Mon evening steep mid level LR/s within NW flow and
surface Td in M50s in alignment with daytime heating along with
an identifiable shrtwv trof will be a good set-up for tstms across
PB. Initially tstms will be favored to develop in NE-E NM where
NAM12 indicates highest CAPES will be co-located with an area of
weak CINH. NAM12 targets the N-NE CWFA after 03Z while GFS is
farther w and earlier. Tstms are likely to be severe with MLCAPES
1000-1500 J/KG and 0-6km bulk shear of 40kts so large hail is
favored, NAM12 insists on strong outflow wind too. A cold front
will quickly re-enforce outflow winds and brief post-frontal
precip will be possible mainly in the morning across the PB and
then Lower Trans Pecos/Big Bend region in the afternoon. High/low
temps on Tue are trending lower in the latest MOS #'s, highs in
the U60s-L70s are possible across the PB if clouds hold in. The
warm-up over the following days will be rapid and the cool wx on
Tue will seem like a distant memory. By Thur 85h temps over 30C
and downslope winds will push high temps into the U90s and L100s.
85h temps fall back into the U20C range Fri, but still mostly hot
Memorial Day weekend Fri-Sun.

HYDROLOGY...

Rio Grande at Castolon/Johnson Ranch responded to heavy rains
there this morning, flood warning at Castolon. Terlingua creek
also rose rapidly. Levels will fall rapidly in absence of
additional heavy rain.

Recent rains have done some good to local lakes. Champion Creek
south of Colorado City has risen 6 ft, and is at 50% capacity
which highest level since about 1998. Moss Creek Lake in Howard
County rose 3 ft and Lake Colorado City has risen about 3 ft to
48% capacity. Elsewhere O.H. Ivie is at 24.6% capacity and Lake
J.B. Thomas is at 59% capacity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  79  58  72 /  30  30  60  40
Carlsbad                       60  85  57  75 /  30  30  20  20
Dryden                         64  82  64  80 /  50  30  30  30
Fort Stockton                  62  85  61  74 /  30  20  30  30
Guadalupe Pass                 56  82  55  70 /  30  20  20  10
Hobbs                          58  80  54  71 /  20  40  40  20
Marfa                          54  84  55  76 /  30  30  20  20
Midland Intl Airport           60  81  57  73 /  30  30  50  40
Odessa                         60  81  57  72 /  30  20  50  40
Wink                           61  84  59  75 /  20  20  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 21, 1:48 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
148 PM CDT Sun May 21 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
148 PM CDT Sun May 21 2017 /1248 PM MDT Sun May 21 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms may continue across portions of the Permian Basin south
through the Big Bend region through this evening. Tonight, best
chances will mainly be across the south. Although widespread severe
weather is not expected, some storms could produce hail and gusty
winds. In addition, heavy rain will be possible and may lead to areas
of flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms will be possible again Monday, mainly across eastern
portions of Southeast New Mexico and the Permian Basin during the
afternoon through the overnight hours. Some storms could become
severe with strong winds and large hail the main threats. A cold
front Tuesday morning will keep thunderstorm chances in place
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:11 AM CDTRiver Flood WarningMAFBrewster42 hr
May 22, 3:58 PM CDTSpecial Weather StatementMAFCulberson47 min
May 22, 4:23 PM CDTSpecial Weather StatementMAFPecos52 min
May 22, 4:42 PM CDTSpecial Weather StatementMAFCulberson48 min
May 22, 5:01 PM CDTSpecial Weather StatementMAFPecos44 min
May 22, 5:24 PM CDTSpecial Weather StatementMAFLoving, Winkler51 min
May 22, 5:27 PM CDTSpecial Weather StatementMAFBrewster48 min
May 22, 5:51 PM CDTSpecial Weather StatementMAFBrewster39 min
May 22, 5:54 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
May 22, 6:09 PM CDTSpecial Weather StatementMAF51 min
May 22, 6:37 PM CDTSpecial Weather StatementMAFCrane38 min
May 22, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos49 min
May 22, 6:44 PM CDTSpecial Weather StatementMAFYoakum46 min

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.